The analysis of data from more than 300,000 Ontario adults aged 66 and older revealed that prolonged use of thiazides, including hydrochlorothiazide, was associated with a risk increase of as much as 44% for keratinocyte carcinoma and 60% for melanoma. Other antihypertensives, such as ACE inhibitors and beta-blockers, were not linked with a risk increase, researchersin the CMAJ.
It’s not known exactly how the diuretics might be implicated in skin cancer development, said the study’s lead author, Dr. Aaron Drucker, MD, an assistant professor at the University of Toronto, a dermatologist and scientist at the Women’s College Hospital, and an adjunct scientist at ICES Central, in Toronto. “There is a theory that diuretics might make you more sensitive to the sun and that the interaction between the medication and UV radiation from the sun makes you more prone to skin damage,” Dr. Drucker said.
To explore the possibility that thiazide diuretics might increase the risk of skin cancer, Dr. Drucker and his colleagues turned to linked population-based health data for Ontario, Canada. The data sets were linked using unique encoded identifiers and analyzed at ICES.
The researchers identified 2,630,056 patients who were prescribed an antihypertensive medication between 1998 and 2016. Patients were excluded for a variety of reasons, including having prescriptions for known phototoxic or immunosuppressive medications, having a diagnosis of a skin cancer prior to the index date of the study, and having a solid organ transplant. That left 302,634 patients who were exposed to antihypertensive medications to be included in the analysis. For comparison, the researchers identified a control group of 605,268 matched patients who were unexposed to antihypertensive medications.
The study team fit their models with cumulative Defined Annual Dose units for each medication class, as follows: 0 to 0.5, greater than 0.5 to 1.5, increasing in single unit increments up to greater than 7.5.
After adjusting for factors such as age, gender, location of residence (urban or rural) and socioeconomic status, Dr. Drucker and his colleagues found that increasing thiazide exposure was associated with an increased rate, per one Defined Annual Dose unit, of incident keratinocyte carcinoma (adjusted hazard ratios (aHR): 1.08), advanced keratinocyte carcinoma (aHR: 1.07) and melanoma (aHR: 1.34). None of the other antihypertensive medications appeared to be linked to an increased risk of skin cancer.
Patients exposed to greater than 7.5 Defined Annual Dose units had a 44% higher rate of keratinocyte carcinoma (adjusted HR 1.44), a 52% higher rate of advanced keratinocyte carcinoma (adjusted HR 1.52), and 60% higher rate of melanoma (adjusted HR 1.60), compared with 0 to 0.5 Defined Annual Dose units.
The new study is “interesting, and the fact that there seems to be a dose response is somewhat compelling,” said Dr. Otis Brawley, MD, Bloomberg Distinguished Professor Epidemiology at the Johns Hopkins School of Public Health and a professor of oncology at the Johns Hopkins School of Medicine in Baltimore. “The good of these drugs, however, still more than likely outweighs any harm, if indeed there is any harm.”
While the study shows a possible association, it has the limitation of being a retrospective cohort study, Dr. Brawley said. “I would need to see several other studies like it before I would accept its findings to be true.”
In the meantime, Dr. Brawley said, people can minimize sun exposure to ward off the possible increased risk of skin cancer. “I would recommend that anybody, whether they are on this medication or not, should practice sun avoidance,” he added. “That’s not necessarily using sun block, but instead wearing long sleeves and if you’re out for a long time, using an umbrella or other ways to keep the sun from hitting your skin.”
The possible association between thiazides and skin cancer is one that is “not very widely known within the cardiology world,” said Dr. Carlos Santos-Gallego, MD, a cardiologist at Mount Sinai Hospital in New York. “There are known side effects, but the risk of skin cancer is not the first to come to mind.”
That doesn’t mean every patient should stop taking thiazides, Dr. Santos-Gallego said, adding that the decision as to whether a patient should take the medications should be individualized.
“Are they taking other drugs that increase the risk of skin cancer, for example,” Dr. Santos-Gallego said. “Those at highest risk of skin cancer should avoid (thiazides) or they should take them at a later stage. Patients who are exposed to the sun a very long time because of work or who are taking an immunosuppressant medication might want to take another antihypertensive drug.”
Dr. Santos-Gallego tempered his advice, however, by pointing out that the study has a number of limitations. First, the researchers haven’t adjusted the data for UV radiation exposure, he said. Moreover, there doesn’t appear to be any information on patients’ races or skin types, he added.
A third caveat is that the study was done in Canada. “Exposure to the sun in the winter is not very large,” Dr. Santos-Gallego said. “I would like to see data coming from countries where there is yearlong exposure to the sun, perhaps from people living near the equator.”
Reuters Health Information © 2021